Texas, 2015

Hail and Damaging Wind in Texas, April 12, 2015

April 12, 2015 · NWS AMA · 4 events in 2 counties and zones

A few thunderstorms formed across the eastern portion of the Texas Panhandle during the afternoon of the 12th. Collingsworth county experienced the majority of the severe weather with hail up to the size of golf balls and strong wind gusts that caused minor structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A few thunderstorms formed across the eastern portion of the Texas Panhandle during the afternoon of the 12th. Collingsworth county experienced the majority of the severe weather with hail up to the size of golf balls and strong wind gusts that caused minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 12, 2:58 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 12, 2:58 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT SUN APR 12 2015

.DISCUSSION...
VIGOROUS CLOSED UPPER LOW OVER NORTHWEST MEXICO WILL TRACK NORTHEAST
ACROSS THE SOUTHERN ROCKIES AND INTO WEST TEXAS TONIGHT AND MONDAY
BEFORE LIFTING NORTHEAST INTO WESTERN OKLAHOMA AND THE EASTERN
PANHANDLES TUESDAY. A COLD FRONT EXPECTED TO PUSH SOUTH AND EAST
ACROSS THE FORECAST AREA TONIGHT WITH A COOL SURFACE RIDGE BUILDING
OVER THE PANHANDLES MONDAY. INCREASING CHANCES FOR CONVECTION ACROSS
MAINLY THE SOUTHERN HALF OF THE FORECAST AREA TONIGHT THROUGH MONDAY
NIGHT WITH LOCALLY HEAVY RAINFALL BEING ONE OF THE MAIN CONCERNS.
DRIER CONDITIONS BY THE MIDDLE OF THE WEEK AS THE CLOSED UPPER LOW
CONTINUES TO LIFT NORTH AND EAST AWAY FROM THE PANHANDLES AND WEAKENS
AND THEN SUBSIDENCE PREVAILS BEHIND THE UPPER SYSTEM BY LATE TUESDAY
OR WEDNESDAY.

ANOTHER VIGOROUS CLOSED UPPER LOW APPROACHES THE PANHANDLES FROM THE
NORTHWEST DURING THE LATTER HALF OF THE WEEK AND ANOTHER COLD FRONT
MOVES THROUGH THE FORECAST AREA WEDNESDAY NIGHT. THERE IS CONCERN
THAT THIS NEXT UPPER SYSTEM MAY HAVE ENOUGH COLD AIR TO PRODUCE SOME
WINTRY PRECIPITATION MAINLY ACROSS THE NORTHWEST SECTIONS OF THE
FORECAST AREA. ALTHOUGH NOT RULING THAT OUT COMPLETELY...CONFIDENCE
JUST TOO LOW THIS FAR OUT TO WARRANT FORECASTING SNOW OR MIX OF RAIN
AND SNOW. ESPECIALLY WITH THE MEDIUM RANGE MODELS NOT IN GOOD
AGREEMENT. DECIDED TO KEEP PRECIPITATION LIQUID AND CONVECTIVE AT
THIS TIME WEDNESDAY NIGHT THROUGH SATURDAY. UNSEASONABLY COOL AND WET
PATTERN THROUGH MOST OF THIS UPCOMING WEEK.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  57  44  63  44 /  70  80  50  30   5
BEAVER OK                  53  65  45  66  45 /  30  20  20  20  10
BOISE CITY OK              47  60  40  66  42 /  20  20  20   5   5
BORGER TX                  53  60  46  64  45 /  60  70  40  30  10
BOYS RANCH TX              52  60  43  66  44 /  50  60  40  20   5
CANYON TX                  52  56  44  63  44 /  70  80  50  30   5
CLARENDON TX               55  57  47  62  45 /  80  80  50  40  10
DALHART TX                 50  60  41  66  42 /  30  40  40  10   5
GUYMON OK                  51  63  43  66  43 /  20  20  20  10   5
HEREFORD TX                52  55  43  63  44 /  70  80  50  20   5
LIPSCOMB TX                53  62  46  63  45 /  60  50  30  30  10
PAMPA TX                   51  57  44  61  44 /  60  70  40  30  10
SHAMROCK TX                57  59  48  61  46 /  70  80  50  40  10
WELLINGTON TX              58  59  49  63  46 /  80  80  50  40  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Apr 12, 2:27 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT SUN APR 12 2015

OKZ001>003-TXZ001>020-131100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
327 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT...SOME OF WHICH COULD BECOME STRONG TO
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY AFTERNOON
ACROSS MAINLY THE SOUTHERN HALF OF THE TEXAS PANHANDLE...THOUGH
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. LOCALLY HEAVY
RAINFALL WOULD BE THE PRIMARY HAZARD.

ADDITIONAL PERIODS OF THUNDERSTORMS MAY BE POSSIBLE LATER IN THE
WEEK...WITH SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 128 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
April 12, 4:25 PM CST
Where
Wheeler County, 4.5 mi E of New Mobeetie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.530, -100.350

A trained spotter reported quarter size hail 5 miles east of Mobeetie.

Hail, Collingsworth

When
April 12, 6:54 PM CST
Where
Collingsworth County, 2.99 mi NNE of Wellington
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.890, -100.200

A storm chaser reported half dollar size hail 3 miles north-northeast of Wellington.

Hail, Collingsworth

When
April 12, 7:28 PM CST
Where
Collingsworth County, 2.92 mi ENE of Wellington
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.860, -100.170

A storm chaser reported golf ball size hail 2 miles east of Wellington.

Thunderstorm Wind, Collingsworth

When
April 12, 7:32 PM CST
Where
Collingsworth County, 2.92 mi ENE of Wellington
Measured
60 kt (69 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.860, -100.170

A storm chaser reported that an out building was damaged and steel bars were found across the highway in a pattern from northeast to southwest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574263, 574264, 574265, 574266.